Sunday, October 09, 2016

Florid Acneiform Eruption

Presented by: 
Marina Delgado, M.D.
Apache Junction, Arizona

The patient, a 21 woman  with a 9 year history of acne is studying in Arizona.  Her acne, present since age 12, was relatively quiescent until it flared three months ago when she was doing research in Southern China.  In the past, she had been treated with topicals, antibiotics and oral contraceptives.  None were effective; but her acne was not florid as it is now.
One of our pediatric dermatology colleagues suggested that this woman has pyoderma faciale.

We recommended isotretinoin plus prednisone but, because of iPledge, the patient has to wait a month to qualify for isotretinoin.

Have you managed similar patients?  What suggestions do you have?  What do you see as the role for prednisone and how long shoould it be continued?

1. Pyoderma faciale: Successful treatment with isotretinoin

Victor J. Marks, Robert A. Briggaman

J Am Acad Dermatol 17, 1062–106. 1987  PDF.

2. Henry Foong. Pyoderma faciale, Virtual Grant Rounds in Dermatology, October 2001.

Combination of low-dose isotretinoin and pulsed oral azithromycin in the management of moderate to severe acne: a preliminary open-label, prospective, non-comparative, single-centre study.  De D1, Kanwar AJ. Clin Drug Investig. 2011;31(8):599-604.
RESULTS: Sixty-two (93.9%) of 66 eligible patients had complete clearance of disease activity after a mean treatment duration of 21 weeks. The mean total cumulative dose of isotretinoin was 49.6 mg/kg. Seven (11.3%) patients had a relapse of disease during the post-treatment follow-up period. Fifty-three adverse effects were observed. Three patients had initial aggravation of disease that was managed with prednisolone and disappeared with continuation of treatment.
CONCLUSION: A combination of low-dose isotretinoin and oral azithromycin pulse is effective in severe acne and has a reasonably acceptable adverse-effect profile and low post-treatment relapse rates.  Abstract.

Monday, October 03, 2016

Extensive Darier's Disease

This 55 yo man presents with a flare of Darier’s disease. In his own words, he suffers from “mental illness” and has been on lithium for decades. He very embarassed about his skin and feels that he looks “hideous” because of this. Two yeas ago he had squamous cell carcinoma of the base of the tongue that was treated with surgery, radiation and chemothreapy.  This is in remission presently.

O/E: The examination shows widespread discrete and confluent reddish-brown greasy papules on the the chest and back. 

We have treated him successfully with isotretinoin in the past and were concerned about the possible interaction between lithium and isotretinoin, but the patient is at his wits end with his disease.

PLAN: He was requalified for iPledge today. He will be started on 40 mg of isotretinoin a day. In a month, we will do biochemistry survey, CBC, lipid profile, and lithium level.  We will obtain his last lithium level, in addition.
Have you managed similar patients and if so, what are your recommendations?

Isotretinoin treatment of Darier's disease.
J Am Acad Dermatol. 1982 Apr;6(4 Pt 2 Suppl):721-6.
Dicken CH, et, al.

Thursday, September 22, 2016

Airborn Contact Dermatitis?

The patient is an 83 yo woman who has had a recurring pruritic dermatitis located mostly on face, neck and upper chest for two years.  It seems to be more prominent seasonally.  She has a history of a lymphoma ~ five years ago.  She had alopecia universalis for many years that spontaneously remitted ~ two years ago.

O/E:  Florid erythema of face and neck.  Submental area does not appear to be spared.
This woman has a somewhat "leonine" facies.

Diagnosis:  Initially, I thought she had a contact dermatitis or the "red face syndrome" from overuse of topical corticosteroids. She has been off the latter for > 1 year.  The has needed prednisone to control this; but I prefer a long-term medication with less side-effects.  Given her history of lymphoma, further evaluation may be necessary.

Azathioprine versus betamethasone for the treatment of parthenium dermatitis: a randomized controlled study.
Verma KK1, Mahesh R, Srivastava P, Ramam M, Mukhopadhyaya AK.
Indian J Dermatol Venereol Leprol. 2008 Sep-Oct;74(5):453-7
Author information:
CONCLUSIONS: Azathioprine and betamethasone appear to be almost equally effective (P=0.0156 vs. 0.0005) in the treatment of parthenium dermatitis. However, adverse effects and relapses were observed to be more frequent in patients treated with betamethasone. Free Full Text

Tuesday, September 06, 2016

Postiive Band-Aid Sign

The patient is a 77 y.o. man who presented with a number of skin lesions.  He has a past history of non-melanoma skin cancer.

The lesion in question has been present for a few months.  It is an almost 5 cm in diameter exophytic tumor.

Diagnosis:  Probable Squamous Cell Carcinoma.

I anesthetized the lesion and shaved it off.  There was a fair amount of bleeding.  I curretted it and cautrized the base. It was not as soft as a typical SCC or BCC.  Specimen submitted and I'll attach a follow-up with the path.

Pathology:  Well-differentiated squamous cell carcinoma

This is a particularly good example of the "Positive-Band Aid" sign.  Most of us know this, but it has not been well-reported in the literature.  We presented this sign on the VGRD Blog in 2007.

Saturday, September 03, 2016

The Tortured Tube

The patient is a 25 yo man with a 4 mo hx of an eyelid dermatitis.  His mother, a health professional, gave him 0.1% triamcinalone oinment to apply ~ 2 months ago.  It has run out and he came in for an appointment.  He is healthy and has a history of atopic dermatitis that is now quiescent.
Diagnosis and Discussion: I think this is an example of "steroid acne."  It's hard to tell what preceded it.  Most topical corticosteroids when applied for weeks or more to thin skin such as is seen on the face (expecially eyelids or around the mouth) or the genitalia can cause this.  It's a type of steroid addiction.

The standard treatment is to stop the topical steroid, apply cold compresses two time a day and doxycycline 100 mg b.i.d. for a month or more.  The longer this has been going on, the harder it is to treat.

Reference:  Dr. Ken Fowler and I reported a similar patient in 2001.
Tortured tube" sign. Fowler KP, Elpern DJ.  West J Med. 2001 Jun;174(6):383-4. Free FullText Online.

Tuesday, August 30, 2016

Linear Pruritic Lesions

Dr. Yogesh Jain would appreciate your comments about the following patient:

18 year old man with no significant past medical history, presented with these lesions to the OPD.  He revealed that he has been having such lesions ever since he was 2 years of age. These excoriative lesions are very itchy, but not painful. They extends from the left groin till the medial malleolus in a continous pattern. And also involve the left arm in a similar fashion affecting the palm as well. He is not on any medications.   There are no other systemic positive finding.

Wednesday, August 17, 2016

Dermatitis Neglecta

The patient is a 15 yo boy with a three month history of a dermatosis of his cheeks.

O/E: Slightly greenish symmetrical dermatosis of cheeks.  Othewise, normal.

Photos taken by patient's mother and emailed to me.

Dermatoscopic images before and after area was cleansed with an alcohol pledget.

Diagnosis:  Dermatitis Neglecta

There are no descriptions of the dermatoscopic appearance of this disorder.